Contact A Lawyer
Have A Potential Case Reviewed By An Attorney
A number of studies in recent years have raised concerns about serious vision problems from Elmiron, indicating that the intersititial cytisis medication may increase the risk of blindness or retinal deterioration. However, a new case report warns that the side effects of Elmiron may cause the eyes to continue to deteriorate for years after it use is discontinued.
Elmiron (pentosan polysulfate sodium, or PPS) is a Janssen Pharmaceuticals drug approved by the FDA in 1996 for the treatment of interstitial cystitis; which causes chronic pain in the pelvic and bladder region. The condition affects more than 1 million people in the U.S.; most commonly women.
In a case report published in Ophthalmic Surgery, Lasers and Imaging Retina late last year, Harvard researchers conducted outlined Elmiron vision problems experienced by a 69-year old woman, whose eyes have continued to deteriorate six years after ending use of the medication due to a condition called maculopathy, which is also known as macular retinopathy and pigmentary maculopathy.
Macular retinopathy from Elmiron may cause deterioration in the retina where vision is keenest, resulting in loss of detailed vision over time.
In recent years Elmiron has been associated with pigmentary maculopathy, to the point where it is often referred to as PPS maculopathy, referring to the active pharmaceutical ingredient in the drug.
In this new case study, researchers describe that the woman first reported vision problems when she was 62, complaining of blurry vision and difficulty seeing at night. She was later diagnosed with PPS maculopathy, and although medical records showed she had stopped taking Elmiron at age 62, exams conducted when she was 67 and again when she as 69 showed the degeneration continued to progress.
The researchers said the case adds to the evidence of a causal link between side effects of Elmiron and maculopathy. They noted the woman used Elmiron for 18 years at fairly low dose levels.
As a result of the findings, researchers called for more lab-based research to evaluate the Elmiron side effects, indicating that the findings indicate significant toxicity at the lower end of the dose and exposure ranges.
“Most importantly, the present case adds a new layer of concern by demonstrating progressive maculopathy continuing for up to 6 years after cessation of PPS,” the researchers concluded. “This case emphasizes the need for a screening regimen that balances the demands on patients and physicians with the importance of prompt identification of early toxicity. Finally, this patient’s retinal exam and imaging at the later visits shared features with hereditary maculopathies and thus highlights the importance of maintaining suspicion for PPS exposure once atrophy is present.”